Reactivation of Occult Hepatitis B Infection After Rituximab Treatment: A Case Report

1Saint Vincent Charity Medical Center/Case Western Reserve University, Cleveland, OH
2Cleveland Clinic, Cleveland, OH

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 98018

Case Presentation:

A 75–year–old African American woman was admitted following two weeks history of fatigue, jaundice, anorexia, intermittent nausea and vomiting. Her physical exam was unremarkable except for profound icterus. She was previously maintained on rituximab since August 2009 for the treatment of longstanding rheumatoid arthritis unresponsive to methotrexate. The last dose was administered five months prior to admission. The patient was HBsAg–negative, HBsAb–negative and HBcAb–positive on screening before the institution of rituximab. She remained sexually inactive for the last decade. Laboratory tests revealed very high aminotransferases and bilirubin (Table 1). The HBsAb had become positive on repeated hepatitis B panel along with highly elevated HBV DNA level (Table 1). A diagnosis of rituximab induced HBV reactivation was made. The patient was in good clinical condition and showed improvement in liver function at discharge and was referred to a hepatologist for further management.

Discussion:

Occult hepatitis B infection has been defined as persistence of hepatitis B viral genome in the liver of individuals with negative serum HBsAg. Chemotherapy and immunosuppressive agents like rituximab may cause viral reactivation and have been reported in lymphoid malignancies though less often in occult carriers than in HBsAg positive patients. Interestingly, in our patient, viral reactivation resulted in positive conversion of HBs–Ab with a high titer. Currently, there are guidelines to follow HBsAg positive patients by monitoring HBV DNA and prophylactically treating them while they are treated with immunosuppressive agents, however, there is no clear–cut guideline to screen or follow occult carriers with HBV DNA levels. Our experience proves that these patients are at significant risk of reactivation of the virus and development of complications. Rituximab in combination with other chemotherapies has been blamed in HBV reactivation in various lymphoid malignancies but our case is one of the rare rituximab induced viral reactivation in a patient with rheumatoid arthritis.

Conclusions:

Clinicians should be aware of rituximab induced hepatitis B reactivation in patients with occult hepatitis B infection. This complication might occur in patients with rheumatoid arthritis receiving rituximab as well as lymphoid malignancies. Whether or not patients with occult hepatitis B infection receiving rituximab benefit from monitoring of HBV DNA and prophylactic antiviral treatment requires further investigation.

Table 1Laboratory work before (Left) and after (Right) Rituximab institution

HBsAg Non–reactive Anti–HBc Reactive Anti–HBs Non–reactive HBV DNA Not ordered HBsAg Non–reactive Anti–HBc Reactive Anti–HBs 316.8 mIU/ml (<10) HBV DNA 5.34 log IU/ml T. Bil 7.9 g/dl AST 1057 U/L ALT 1923 U/L

To cite this abstract:

Deshpande A, Alraies C, Ravakhah K, Mapara S. Reactivation of Occult Hepatitis B Infection After Rituximab Treatment: A Case Report. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 98018. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/reactivation-of-occult-hepatitis-b-infection-after-rituximab-treatment-a-case-report/. Accessed November 14, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.